I was just diagnosed with diabetes. Last week my doctor prescribed metformin to me. I take one 500mg pill two times a day. I have been having diarrhea about 2 hours after each dose. Is this normal and will it go away? I, also, take lisinopril for blood pressure and a baby aspirin for heart protection.
How can I stop the diarrhea caused by metformin?
Question posted by oxmoore on 25 Feb 2013
Last updated on 28 July 2022 by Diviticulits
The most common side-effects of Metformin are feeling sick, diarrhea and abdominal pain. It is best to take metformin after a meal to decrease stomach side effects including diarrhea.
Try to be patient as these symptoms do not usually last long.
Talk with your doctor if these symptoms do not go away. Your doctor may need to reduce your dose to allow your body to adjust and then adjust dose up gradually.
Your doctor could also consider switching to a slow-release medication which may reduce diarrhea because smaller amounts are absorbed over the day rather than hitting your system all at once.
Be careful with metformin XL the pill coating does not dissolve, so
it passes thru your bowels. If you have diviticular disease this can be
a whole other problem, if you get my drift. Had to decide whether to
take Metformin XL which helped my diarrhea but got lodged in my diviticulars
Went back to regular metformin & like many people take meds after meals
it helps but nothing stops the diarrhea or loose bowels. Pain in the you know what
I began taking metformin about a year and a half ago. I was started on the regular release tabs 500mg twice a day. I tapered up over a couple weeks but still developed explosive diarrhea.
I notified my doctor and she changed the preparation to extended release 1,000mg once a day.
The diarrhea mostly resolved with only infrequent episodes. That lasted for a few months and then I began having more and more frequent diarrhea episodes.
I started reading online and came across a couple of ideas to try. A few weeks ago I started taking my metformin when I'm half way through my dinner and then finish my meal.
I also read that taking Folate might help with gut environment. So I started taking Folate 666 mcg a day.
The diarrhea has stopped and things are back to pretty much normal.
I don't know which intervention made the difference or if it was both or none. I just know something made a difference. I don't know if this relief will be permanent. I am hoping so. I don't know if these interventions will work for anyone else but I wanted to share just in case.
I tried eating yogurt daily but that didn’t help. I take 4 x 500mg extended release metformin and have diarrhea about 90 minutes after the morning (2x500) dose. I am going to try the BRAT diet. Bananas, rice (white), applesauce and toast. I would love to hear other solutions.
If your diarrhea is not severe, there should be a decrease in the side effect after the first month of taking metformin. The most common side effect of taking metformin is diarrhea. Always take before your meal never on an empty stomach. Reduce your dose, with the approval of a health-care professional, maybe one pill for 5 days. diarrhea is most common in the initial weeks of taking metformin, reducing the dose may reduce the frequency, as it allows the body to adjust to the medication. The lowest dosage given is generally 500 mg. If a month goes by and you bad or worse, Consider switching to the extended-release version of metformin. Talk to your health-care provider about doing so. As it is a slow-release medication, it may reduce diarrhea, because smaller amounts are absorbed over the day rather than hitting your system all at once. Keep in mind that the extended-release version is more expensive.
You should Reduce the consumption of carbohydrates, bread, sugar and illuminate processed foods and high fructose corn syrup from your diet. People who follow a reduced–carbohydrate diet experience less diarrhea than those that do not. A diet that includes real (not Chinese fake) extra-virgin olive oil and low in carbohydrates, like a Mediterranean diet is optimal. Take metformin with a meal. It should never be taken on an empty stomach.
I take 1000 mg metformin ER twice a day and 2 tsp of metamucil. Works some of the time. My GI cycle seems to be 13- 48 hours behind. If I skip metamucil I can expect diarrhea the following day or more. Thinking of upping the dose. The problem is according to the directions it will interfere with the absorption of medications and we should take Metamucil 2 hours before or after taking meds.. I prefer Berry flavor over the retched orange. FYI
I took Metformin for 10 years or more and had the same problem. Towards the end of my taking it, I had diarrhea so much I was incontinent and I also had recurring bladder infections which all stopped when I was taken off of it.
I had the same experience with diarrhea from metformin as you have been going through. It became less when I switched from 1000 mg pill to two 500 mg pills. But still, I continued to have loose stools, until The past 6 months of working and cooking from home that I discovered that I can have constipation when I don’t cook with oil or eat any products that has oil traces. I reached the point now where I don’t use ketchup anymore or hot sauce or pickled hot peppers because it had oil ingredients. I don’t eat popcorn or chips or nuts because of the oil. I don’t fry my eggs. I boil them. I don’t fry the meat. I cook the meat using its own fats. Try to take your metformin 500 mg and avoid any food that had oil traces or if you allergic to dairy also. Try it for couple of days and you will see you are more constipated than diarrhea. Then you can add fruits and vegetables to loosen the stools. Give it a try.
I have type 2 diabetes and have been on metformin ER for 8 years with no relief of the chronic diarrhea that is associated with this drug. It can be depressing and disgusting to say the least. I have learned that diabetes is a very individualized disease. What works for one doesn't necessarily work for another.
What I have found is taking 2 Imodium soft gels every other day helps to relieve symptoms and lets me get to work and living. However there are episodes that last 4-5 days at a time.
I have experimented with other diabetes meds as well as holistic (berberine) approaches and EVERYTHING gives me the same side effects.
For me, metformin is the best choice even though it's a wicked drug with respect to side effects.
Wishing everyone suffering with diabetes and suffering with their meds peace and healing solutions.
Take the tabs while eating food. A common Regime is 2x500mg twice a day; so take tabs while eating breakfast, and later with evening meal. Also try slow release Glucophage.
I read about the apple cider vinegar in one of the posts so I ate a pickle (vinegar) with my metformin that I cut in half and eat during supper. The diarrhea stopped. I also only drink a quarter cup of coffee in the morning because I would get the diarrhea around 10 o'clock AM. It's been 3 weeks so far and everything is normal. I think it has something to do with the coffee.
I am a 32 year old man that has had this problem for over a year, then it hit me that I should let my food settle for a while before taking my metformin. I waited 1 hour and to my disbelief NO DIARRHEA!!! I've been doing this method for about 4 months now with NO DIARRHEA!!! Also I say a prayer everytime I take me meds as well, this may sound silly to some but nothing beats the power of God. Good luck everyone I hope you'll have the same results as me, I'll say a prayer for you all tonight. Then again why way I'll do it right after this we've suffered enough!
I find that a teaspoon of apple cider vinegar dissolved in water with my meals helps the bloating and stomach cramps. I also upped my fiber intake. Apple cider also seems to help with things that might up my BS. I am only on 500 mil a day though.
Me too. Very bad diarrhea. So I take 4 halves a day. Cut the 500 in half, space well. Waking, then 4hrs, 2 more times. I took just 1 extended release, and had bad pain and diarrhea for 7 hrs. Horrible. Never again.
I was diagnosed with pcos in January. My gynecologist put me on birth control which has worked great. She told me taking metformin would help even though I’m NOT a diabetic. But I agreed to try it any ways, the prescription said 500mg 2 times a day with dinner. I was warned about basic side effects, I hate taking medicine and these pills are huge, so I took one with dinner (ate a little tooke the met then finished eating). After an hour or two I felt nauseous but not to bad, an hour or two after that my stomach started gurgling like it was boiling. I spent two hours in the bathroom and have not ever had it this bad. That’s after only taking it ONE time, needless to say I’m hurting and won’t be going to school tomorrow, and I will NEVER take this medicine again.
- Metformin uses and safety info
- Metformin information for Healthcare Professionals (includes dosage details)
- Side effects of Metformin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.